Inhalants are chemical substances that release fumes or vapours at room temperature. Some people inhale some types of these fumes to feel euphoric feelings or a 'high', sometimes similar to alcohol or marijuana.
Inhalants include common industrial, medicinal and household products including solvents and other substances that evaporate easily.
There is no safe level of inhalant use. The effects of inhalants when mixed with other drugs and medicines can be especially unpredictable and dangerous. Giving up inhalant use can also be difficult as sometimes people experience withdrawal symptoms, usually starting within 1 or 2 days and may continue for up to 5 days.
Serious effects and overdose
If you are worried a person is having serious effects or has overdosed on inhalants, call triple zero (000) and ask for an ambulance. Symptoms of an overdose can include:
- irregular heart beat
- chest pain
- nausea, vomiting, diarrhoea
- bloodshot eyes
- increased confidence
- coma, blackout, or seizure
Follow the links below to find trusted information about inhalants.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: May 2018